Methotrexate and Nausea

Last Friday my consultant upped my methotrexate doseage to 20mg a week. I have been on 15mg a week for a couple of years now with no ill effects.

Well, I took the tablets on Saturday evening and went to bed happy enough. Woke up on Sunday morning feeling more sick than I've ever felt in my life and, as the day progressed, the nausea got worse!

it finally seems to have worn off but I've not been able to eat anything since Saturday. And I know that in a couple of days I've got to do it all over again :-(

At the same time he upped my Prednisilone, which was a blow because I've spent months reducing it so that I could eventually come off it - it has given me Cushing's Syndrome, which has made me so ugly I can't bear to look in the mirror.

He was right - my joint pains have more or less disappeared whereas last week I was walking with a stick. I can't be doing with that sickness though.

Any thoughts?

Love

Di

7 Replies

oldestnewest
  • Hi Di

    Are you taking the folic acid for 4 days when you don't take the methotrexate. This is supposed to alleviate the side affects.

    You probably are but thought I would ask....I noticed the nausea each time I went up on the methotrexate.

    I changed my time of day of taking the methotrexate to night time as the idea is that you sleep through the worst of it.

    You could try ginger tea or capsules,,,,and with any luck it might even out over time.

    Rotten about the cushings I know what this is like as have been on prednisolone for over 3 years now...no fun but unfortunately it does work....but very difficult to get off it :(

    My consultant has allowed me to decide the level of prednisolone I need and sometimes I only have to go up for a week or so and then come back down again slowly.... it seems to work for me.

    Perhaps when your methotrexate level is found, your consultant will let you reduce the prednisolone again.

    Hope this helps a bit

    Andrea

  • The nausea may improve with time – you can prepare for Mtx day a bit by avoiding fatty and spicy foods and milky drinks. The next day try frequent small light meals - gradually getting yourself back to a regular eating pattern.

    Folic acid doses/frequency can vary, for example some people take one Fol acid pill the day after Mtx - it may be that you haven't found the right dose yet. It can take a while to find out. Perhaps you could ask your Doc about anti-emetics in the meantime?

    Steroids are a pain for lots of people but it's all about balance and which symptoms are worse/which symptoms/side effects you can cope with or manage. Perhaps when things settle down you can reduce them again. Reducing or stopping them eventually doesn't necessarily mean the joint pain will come back as BD symptoms can come and go and vary in degrees.

    Cushings syndrome is horrible, but in the grand scheme of things we are in the unfortunate position of having to accept some things in order to benefit from others. When you are feeling sick and fed up this can exacerbate the way you feel about other things too.

    Mtx is available in different forms – iv, injection – again, it might be worth considering which suits you best.

    Meanwhile, it could help to stagger your dosage over a day. Nibbling on ginger, or half a ginger biscuit throughout dosage day helps some people too, and drinking lots of water. It's very early days but If it’s really too bad to put up with then speak to your doc again, but meanwhile there are things you can consider and try and if you CAN bear it, it may be worth sticking with it for a few weeks to give it a fair go. It’s a hard truth that sometimes the things we take to make us better, make us feel worse in other ways. ?

  • Thanks ladies. I spoke to the rheumatology nurse this afternoon and she suggested a few solutions - going back to 15mg for a week, then upping to 17.5mg, then upping to the 20mg. Another way she thought might help was staggered doses. If neither of those work then we'll go to the injectable mtx.

    As for the preds - yeah, I know... It's just, when I'm relatively comfortable the nastiness of cushings looms larger in my life and, by the same token, when I'm in pain I'd swallow anything that might help.

    What a rotten disease this is. It's been highlighted for me by the fact that I've changed hospitals and consultants and it's like it's all new again and we're going back to square one.

    Thank you so much for your support and taking the time to answer my question.

    Di

  • Hi Di

    I have the nice round face, buffalo hump etc. (Cushingoid look as one doctor delicately put it).

    As Tigerfeet said in the grand scheme of things unfortunately we have to accept some things in order to benefit from others. The thing I like about this group is I'm sure we all know that - but it is nice to talk to others who 'understand'.

    I took my first test dose of Mtx (5mg) yesterday and so far so good but it will be interesting as it gets increased. The specialist said that if I do stay on it and get nausea that can't be controlled then I'll have to go to the GP to have an injection once a week - it might be worth trying for yourself?

    Hope things work out

    Lesley

  • Thanks for that Lesley - yes, the Rheumatology nurse said much the same; we'll try a slower move up at first but if that doesn't work I'll have the weekly injection but I'll be giving it to myself so I won't need to go to the docs every week.

    Hope things go okay for you too

    Di

  • Hi Di;

    Ramotolojide treatment with the proliferation of specific cells in the body to heavenly addressings Andre recommendations of interest and development of the preventing effect of Methotrexate. Disease knows your pain and sorrows about recommendation to believe, hopefully one of our proposal into consideration what you get;

    We hope to be your healthy living;

  • Hi Di,

    It might settle but Methotrexate does cause lots of side effects. I have high blood pressure and lots of lethargy for two days after taking it. Mention it to your rheumy. Tim

You may also like...